Hail, Columbia
- When
- May 6, 7:38 AM CST
- Where
- Columbia County, Pardeeville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.530, -89.280
Severe thunderstorms, part of a mesoscale convective system (MCS) that developed over Minnesota the night before on the nose of a low-level jet of 35 knots, brought hail up to 1 inch in diameter and damaging wind gusts estimated at up to 65 mph (57 knots) as they pushed into South Central Wisconsin during the morning hours of May 6th. Trees and power lines were brought down by the severe…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Severe thunderstorms, part of a mesoscale convective system (MCS) that developed over Minnesota the night before on the nose of a low-level jet of 35 knots, brought hail up to 1 inch in diameter and damaging wind gusts estimated at up to 65 mph (57 knots) as they pushed into South Central Wisconsin during the morning hours of May 6th. Trees and power lines were brought down by the severe thunderstorms winds. In addition, there were several reports of minor street flooding with the heavy rains that accompanied the severe thunderstorm complex, as well as two reports of minor fires caused by lightning strikes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 6, 2:29 AM CST, 5 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 329 AM CDT SUN MAY 6 2012 .TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM. STRONG 250 MB JET MAX OF 130 KNOTS JUST NORTH OF THE UPPER GREAT LAKES REGION. A WEAK UPPER RIDGE EXTENDS ACROSS THE MISSISSIPPI RIVER VALLEY WITH AN UPPER TROUGH OVER THE NORTHERN ROCKIES. THE RIDGE PUSHES SLOWLY EAST AS THE TROUGH APPROACHES THE NORTHERN PLAINS LATE TONIGHT. THE STRONGEST UPPER DIVERGENCE OCCURS ACROSS NORTHERN WISCONSIN CLOSER TO THE ENTRANCE REGION OF THE JET...ALTHOUGH SOME UPPER DIVERGENCE REMAINS THROUGH MUCH OF THE DAY AND INTO TONIGHT ACROSS SOUTHERN WISCONSIN. MAIN MORNING CONCERN IS WITH THE MCS ACROSS MINNESOTA THAT IS OCCURRING ON THE NOSE OF A MODERATE 850 TO 700 MB JET AROUND 35 KNOTS. THE 700 MB WIND MAX PUSHES INTO WISCONSIN THIS MORNING WITH THE NOSE OF THE WIND MAX OVER NORTHERN WISCONSIN. MEANWHILE THE 850 MB JET WEAKENS AS IT PUSHES TOWARD WISCONSIN...BEFORE INCREASING SLIGHTLY THIS AFTERNOON. THE STRONGEST MOISTURE CONVERGENCE OCCURS NORTH NEAR THE 850 MB WARM FRONT THAT WILL EXTEND ACROSS NORTHERN WISCONSIN THIS AFTERNOON. AT THE SURFACE THE WARM FRONT WILL PUSH NORTH AND MAY PUSH INTO FAR SOUTH CENTRAL WISCONSIN WHERE THE NAM HAS AROUND 1300 J/KG OF 0 TO 1 KM CAPE. NORTHEAST AREAS AND ALONG LAKE MICHIGAN IN THE SOUTHEAST HAVE LITTLE CAPE. LATER TONIGHT THE SURFACE TROUGH/COLD FRONT WILL APPROACH AND PUSH ACROSS MOST OF THE FORECAST AREA EXCEPT THE FAR EAST. HOWEVER A WEAK LOW WILL MOVE ACROSS NORTHERN ILLINOIS AS THE WARM FRONT SAGS BACK SOUTH. THE 05Z RAPID REFRESH MODEL WEAKENS THE MINNESOTA MCS AND FOCUSES MOST OF THE PRECIPITATION ACROSS NORTHWEST WISCONSIN WITH JUST SOME SCATTERED SHOWERS OVER SOUTH CENTRAL WISCONSIN CLOSER TO THE WEAK CONVERGENCE WITH THE DEVELOPING 850 MB SOUTHWEST FLOW. THE LOCAL 03Z 4KM WRF MODEL IS MORE AGGRESSIVE AND TAKES THE MCS INTO THE DELLS AREA AROUND 8 AM CDT AND KEEPS GOING BEFORE REACHING THE KENOSHA AREA BY NOON CDT. THE 03Z HRRR IS SOMEWHAT IN BETWEEN WITH A WEAKENING MCS AFFECTING MAINLY CENTRAL WISCONSIN...ALTHOUGH A BAND OF SHOWERS/THUNDERSTORMS DO AFFECT THE SOUTH. FORECAST SOUNDINGS SHOW A MODERATE TO STRONG INVERSION BELOW 2 TO 3 THSD FT...EVEN IN THE SOUTHWEST AREAS THIS MORNING. MID LEVEL LAPSE RATES ARE AROUND 7 TO 8 C/KM. 00Z NAM INDICATES A WEAKENING MCS THAT WILL AFFECT THE FORECAST AREA THIS MORNING...THEN THE MAIN FOCUS OF PRECIPITATION SOUTH ALONG THE SURFACE BOUNDARY AND NORTH ACROSS THE BETTER 850MB CONVERGENCE... ALTHOUGH QPF OVER MUCH OF THE TIME PERIOD. THIS APPEARS TO BE THE CONSENSUS SO WILL GO WITH HIGH POPS BUT WITH NO SPECIAL WORDING. THE NORTH AREAS ACROSS MARQUETTE...GREEN LAKE AND INTO FOND DU LAC COUNTY IS OF CONCERN DUE TO HEAVY RAIN THERE A FEW DAYS AGO BUT FLASH FLOOD GUIDANCE VALUES HAVE RECOVERED TO 2.5 INCH IN ONE HOUR TO 3.3 INCHES IN 6 HOURS...SO WILL NOT ISSUE ANY FLASH FLOOD WATCHES. AS FOR SEVERE THREAT...THE HIGHEST AREA ON THE LOCAL CWASP PROBABILITIES RISE TO 70 PCT AT 18Z OVER SOUTHWEST WISCONSIN THEN DROP TO 65 PERCENT ACROSS NORTHWEST ILLINOIS BY EARLY EVENING. THIS MATCHES WELL WITH SPC SLIGHT RISK...AND IS IN AREA OF MODERATE CAPE VALUES...AND IN THE AREA WHERE THE CAP SHOULD WEAKEN THIS AFTERNOON. APPEARS HAIL AND TO A SOMEWHAT LESSER EXTENT HIGH WINDS WILL BE THE THREATS. TEMPERATURES WILL BE A LITTLE DIFFICULT SINCE THE STABLE COOL AIR WILL COVER MUCH OF THE FORECAST AREA WITH THE POTENTIAL OF THE SURFACE BOUNDARY APPROACHING THE FAR SOUTHWEST AREA. .SHORT TERM...MONDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE IS MEDIUM TO HIGH. SHORT TERM MODELS IN DECENT AGREEMENT WITH PUSHING INVERTED TROUGH THROUGH THE AREA MONDAY MORNING...ACCOMPANIED BY A SHORTWAVE TROUGH CLIPPING THE AREA FROM THE SOUTH. WILL KEEP LIKELY POPS GOING FOR THE MORNING ON MONDAY IN THE EAST...LOWER IN THE WEST. COLD AIR ADVECTION THEN MOVES INTO THE AREA MONDAY AFTERNOON...WHICH WILL GRADUALLY DRY OUT AIR COLUMN. TRENDED DOWNWARD WITH POPS MONDAY AFTERNOON TO REFLECT THIS. TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS INLAND...WITH SOMEWHAT COOLER READINGS WITH ONSHORE FLOW NEAR THE LAKE. MODEST COLD AIR ADVECTION CONTINUES MONDAY NIGHT...AND INTO TUESDAY AND TUESDAY NIGHT. THIS SHOULD BRING ONLY SLIGHTLY COOLER TEMPERATURES TO THE REGION. MAIN FEATURE WILL BE UPPER LEVEL TROUGH SLIDING SOUTHEAST THROUGH THE REGION MONDAY NIGHT THROUGH WEDNESDAY. NAM/GFS FORECAST SOUNDINGS FROM AROUND THE AREA SHOW WEAK INSTABILITY DEVELOPING TUESDAY AFTERNOON...WITH SOME MOISTURE AROUND 5000 FEET ABOVE GROUND LEVEL. GIVEN STEEP LOW LEVEL LAPSE RATES WITH DAYTIME HEATING...WITH DECENT MID LEVEL LAPSE RATES AS WELL...CONTINUED TO MENTION POPS FOR SHOWERS. THUNDERSTORM CHANCES APPEAR SMALL GIVEN LACK OF INSTABILITY REACHING BEYOND THE 10 DEGREE BELOW ZERO CELSIUS LEVEL. FOR NOW...WILL CONTINUE TO MENTION SLIGHT CHANCES FOR THUNDER...BUT CONFIDENCE IS MIXED. CONTINUED LOWER END POPS FOR SHOWERS TUESDAY NIGHT INTO WEDNESDAY AS TROUGH MOVES THROUGH. .LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY...FORECAST CONFIDENCE IS MEDIUM TO HIGH. ECMWF/GFS IN FAIRLY GOOD AGREEMENT WITH FEATURES IN THIS PERIOD. THEY SHOW HIGH PRESSURE SLIDING SOUTHEAST ACROSS THE REGION WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...WITH AN UPPER LEVEL RIDGE PASSING THROUGH. THIS SHOULD BRING QUIET WEATHER WITH SEASONABLE TEMPERATURES. NEXT WEATHER SYSTEM IS A COLD FRONT SHIFTING SOUTHEAST THROUGH THE REGION FRIDAY INTO SATURDAY. MAIN UPPER TROUGH AND VORTICITY MAXIMA REMAIN NORTH OF THE AREA...BUT ENOUGH MOISTURE AND UPWARD VERTICAL MOTION WITH FRONT TO MENTION POPS FOR PORTIONS OF THIS PERIOD. && .AVIATION/12Z TAFS/... EXPECT MVFR/IFR CIGS OVER MUCH OF THE FORECAST AREA. THE SURFACE BOUNDARY WILL REMAIN SOUTH OF WISCONSIN FOR THE MOST PART...BUT MAY TRY TO PUSH NEAR AREAS SOUTHWEST OF MADISON THIS AFTERNOON. SOME SHOWERS/SCATTERED THUNDERSTORMS AS THE MINNESOTA MCS PUSHES EAST...BUT IT SHOULD WEAKEN DUE TO THE MORE STABLE AIR OVER WISCONSIN. MORE REDEVELOPMENT EXPECTED THIS AFTERNOON/EVENING AS A FRONT APPROACHES FROM THE WEST TONIGHT. && .MARINE... PERSISTENT EAST FLOW BUT WINDS SHOULD BE BELOW SMALL CRAFT CRITERIA. THE WAVES SHOULD REMAIN BELOW CRITERIA. SOME THUNDERSTORMS ARE ALSO POSSIBLE. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TODAY/TONIGHT AND AVIATION/MARINE...HENTZ MONDAY THROUGH SATURDAY...WOOD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 406 AM CDT SUN MAY 6 2012 WIZ046-047-051-052-056>060-062>072-070915- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 406 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT PERIODS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT TODAY AND TONIGHT. INSTABILITY WILL BE GREATEST CLOSER TO A WARM FRONT THAT WILL PUSH TOWARD SOUTHWEST WISCONSIN AS LOW PRESSURE MOVES INTO NORTHERN ILLINOIS. AS A RESULT SOME OF THE STORMS COULD BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS MAINLY SOUTH OF A LINE FROM THE DELLS TO MILWAUKEE. SOME OF THE STORMS COULD PRODUCE HEAVY RAIN...ESPECIALLY FAR SOUTH CLOSER TO THE WARM FRONT. THE OTHER AREA OF CONCERN IS IF STORMS PERSIST ACROSS MARQUETTE...GREEN LAKE AND THE FOND DU LAC AREA THAT HAS SATURATED SOILS FROM THE PREVIOUS HEAVY RAIN FROM A FEW DAYS AGO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS STILL A CHANCE OF THUNDERSTORMS OVER THE SOUTHEAST MONDAY MORNING UNTIL THE COLD FRONT EXITS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LMZ643>646-070915- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 406 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY...MAINLY THIS AFTERNOON AND THIS EVENING. A FEW MAY PRODUCE HAIL AND STRONG WINDS MAINLY SOUTH OF MILWAUKEE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY MORNING. HENTZ WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 742 AM CDT SUN MAY 6 2012 WIZ046-047-056-057-061315- COLUMBIA-GREEN LAKE-MARQUETTE-SAUK- 742 AM CDT SUN MAY 6 2012 ...STRONG THUNDERSTORM MOVING INTO MARQUETTE COUNTY... AT 737 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WISCONSIN DELLS...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OXFORD... ENDEAVOR... PACKWAUKEE... LAWRENCE... GLEN OAK... WESTFIELD... SPRINGFIELD CORNERS... HARRISVILLE... GLEN OAK... MONTELLO... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. OTHER THUNDERSTORMS WILL MOVE THROUGH SOUTH CENTRAL WISCONSIN THIS MORNING. STAY TUNED TO WEATHER BROADCASTS FOR FURTHER UPDATES. WIMBERLEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
821 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HAIL OXFORD 43.78N 89.56W
05/06/2012 M0.50 INCH MARQUETTE WI TRAINED SPOTTER
&&
WIMBERLEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 823 AM CDT SUN MAY 6 2012 WIZ046-047-051-057-058-061415- COLUMBIA-DODGE-FOND DU LAC-GREEN LAKE-MARQUETTE- 823 AM CDT SUN MAY 6 2012 ...LINE OF STRONG THUNDERSTORMS MOVING ACROSS PORTAGE AND MONTELLO AREAS... AT 818 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF BERLIN TO 19 MILES SOUTHWEST OF BERLIN TO 7 MILES SOUTH OF PORTAGE... MOVING EAST AT 35 MPH. PENNY SIZE HAIL...WIND GUSTS OF 30 TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE LIKELY WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... PRINCETON AND PARDEEVILLE BY 830 AM CDT... GREEN LAKE AND BERLIN BY 845 AM CDT... MARKESAN AND CAMBRIA BY 850 AM CDT... RIPON BY 855 AM CDT... RANDOLPH BY 900 AM CDT... BRANDON BY 905 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MBK
The Milwaukee radar (KMKX), 86 km away, was scanning. The volume nearest the first event began at 13:38 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter reported a 10-inch diameter tree was downed by severe thunderstorm wind gusts.
Heavy rainfall accompanying the severe thunderstorm produced minor urban street flooding.
A trained spotter reported an estimated thunderstorm wind gust of 65 mph (56 knots) two miles bnorth of Mukwonago.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386118, 386119, 386122, 386120, 386121, 386123.